Texas, 2014Dense Fog in Texas, December 20, 2014
December 20, 2014 · NWS AMA · 8 events in 8 counties and zones
Abundant moisture caused fog to occur during the morning of the 20th. Dense fog with visibility at or below one quarter mile happened for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Dalhart (Dallam and Hartley counties), Dumas (Moore County), Hereford (Deaf Smith County), Vega (Oldham County).
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture caused fog to occur during the morning of the 20th. Dense fog with visibility at or below one quarter mile happened for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Dalhart (Dallam and Hartley counties), Dumas (Moore County), Hereford (Deaf Smith County), Vega (Oldham County). By Noon CST, the fog had dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 19, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1046 PM CST FRI DEC 19 2014
.AVIATION...
IFR CONDITIONS WILL PREVAIL AT THE TAF SITES FOR MUCH OF THE
OVERNIGHT. LOW CIGS AND VISIBILITIES SHOULD IMPROVE AT ALL TAF SITES
BY MID TO LATE MORNING ON SATURDAY. SOUTH TO SOUTHWEST WINDS WILL
PREVAIL AT SPEEDS MAINLY UNDER 12 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 554 PM CST FRI DEC 19 2014/
AVIATION...
FOR THE 00Z TAFS...MVFR CEILINGS REMAIN OVER THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES. CEILINGS ARE EXPECTED TO LOWER TO IFR
OVERNIGHT AND SPREAD WESTWARD...WITH LIFR/IFR CEILINGS AND FOG LIKELY
AGAIN EARLY SATURDAY MORNING. IFR CONDITIONS WILL SLOWLY LIFT TO MVFR
LATE MORNING AND SCATTER OUT AS SOUTHERLY WINDS TURN MORE
SOUTHWESTERLY AND INCREASE TO 8-15KTS BY AFTERNOON.
ELSENHEIMER
PREV DISCUSSION... /ISSUED 321 PM CST FRI DEC 19 2014/
DISCUSSION...
CLOUDS WILL PERSIST THROUGH TOMORROW MORNING WITH AREAS OF FOG ONCE
AGAIN DEVELOPING LATER THIS EVENING LASTING INTO THE MORNING HOURS.
LEE SURFACE TROUGH WILL STRENGTHEN/SHARPEN TOWARD MORNING ACROSS THE
FAR NORTHWEST PORTION OF THE FORECAST AREA AS A WEAK UPPER LEVEL
SHORTWAVE TROUGH MOVES TOWARD THE AREA. DEPENDING ON THE EXACT
POSITION OF THE LEE TROUGH SOME AREAS IN THE FAR NORTHWEST TEXAS
PANHANDLE AND FAR WESTERN OKLAHOMA PANHANDLE WILL HAVE SIGNIFICANTLY
REDUCED CHANCES OF FOG EITHER FORMING OR PERSISTING INTO THE LATE
NIGHT AND EARLY MORNING HOURS TOMORROW GIVEN DRIER WESTERLY SURFACE
FLOW BEHIND THE TROUGH. CONCERNED ABOUT POTENTIAL FOR LOW CLOUDS AND
FOG TO ONCE AGAIN LINGER LONGER THAN EXPECTED TOMORROW AND
IMPLICATIONS THAT MAY HAVE FOR HIGH TEMPERATURES. ADJUSTED
TEMPERATURES IN THE EAST DOWNWARD FOR TOMORROW TO ACCOUNT FOR THIS.
FOG MAY FORM ACROSS MAINLY THE EASTERN PORTION OF THE AREA TOMORROW
NIGHT. DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND.
THE LARGE SCALE PATTERN WILL BECOME SIGNIFICANTLY MORE AMPLIFIED
NEXT WEEK AS A STRONG MID-UPPER RIDGE BUILDS OFF THE CALIFORNIA
COAST AND A DEEP TROUGH EVOLVES OVER THE EASTERN CONUS. IN
BETWEEN...MEAN NORTHWESTERLY FLOW WILL BE PRESENT OVER THE PLAINS.
THE PRIMARY CHALLENGE IN THIS PATTERN IS VORTICITY MAXIMA ROTATING
AROUND DEVELOPING CLOSED LOW POTENTIALLY FORCING PERIODIC BRIEF
RELATIVELY INSIGNIFICANT PRECIPITATION EVENTS IN OUR REGION AS WELL
AS MODEST COLD SURGES. THE CHALLENGE WILL BE TIMING OF THESE
PERTURBATIONS. FROM AN ENSEMBLE MEAN PERSPECTIVE INDIVIDUAL WAVES ARE
DAMPENED OUT EXCEPT FOR THE ONE THAT MOVE THROUGH LATE MONDAY. THIS
SEEMS TO BE THE GREATEST CHANCE OF NOTEABLE SENSIBLE WEATHER CHANGES
THROUGH MID WEEK. MOISTURE AND ASCENT MAY BE SUFFICIENT FOR A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE FAR NORTHWEST LATE MONDAY
SPREADING ACROSS THE AREA POTENTIALLY MONDAY NIGHT. COOLER
TEMPERATURES WILL ARRIVE BY LATE MONDAY WITH TIMING OF THE COLD FRONT
MAKING HIGH TEMPERATURE FORECAST A CHALLENGE. WITH POST FRONTAL
SURFACE PRESSURE GRADIENT AND SIGNIFICANT MOMENTUM ALOFT...AND AT
LEAST SOME POTENTIAL TO MIX INTO THAT...HAVE INCREASED WINDS FOR LATE
MONDAY THROUGH TUESDAY.
THEREAFTER A BRIEF PERIOD OF LOW AMPLITUDE RIDGING AND INCREASING
SOUTHWESTERLY DOWNSLOPE SURFACE FLOW WILL BRING WARMER TEMPERATURES
FOR CHRISTMAS DAY FOLLOWED BY A VIGOROUS TROUGH THAT WILL APPROACH
THE REGION BY FRIDAY. SURFACE RESPONSE SHOULD MAY BE FAIRLY DRAMATIC
WITH LEE TROUGH QUICKLY STRENGTHENING LATE ON CHRISTMAS DAY MORPHING
INTO A BROAD SURFACE LOW THURSDAY NIGHT INTO FRIDAY. TYPICAL
DIFFERENCES IN MEDIUM RANGE MODELS DO EXIST AT THAT RANGE WITH THE
12Z ECMWF BEING MUCH DEEPER AND STRONGER WITH SURFACE CYCLOGENESIS.
SO THERE SEEMS TO BE POTENTIAL FOR A GRADIENT WIND EVENT BY AROUND
FRIDAY. SUBSEQUENTLY A COLD FRONT WILL MOVE THROUGH BRING COLDER AIR
BY SATURDAY.
BOWERS
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
15/05
Hazardous weather outlook, Dec 19, 2:55 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST FRI DEC 19 2014
OKZ001>003-TXZ001>020-200900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
255 PM CST FRI DEC 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Dense Fog, Dallam
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Dallam forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Dalhart airport. Broadcast media reports that one man died in a vehicle accident on highway 385 near Dalhart that was caused by the dense fog.
Dense Fog, Hartley
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Dalhart airport.
Dense Fog, Sherman
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Dalhart airport.
Dense Fog, Moore
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Moore forecast zone
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Dumas airport.
Dense Fog, Potter
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Randall
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Randall forecast zone
- Reported by
- ASOS
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Oldham
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- ASOS
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport and Hereford airport.
Dense Fog, Deaf Smith
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Hereford airport.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Dallam | 2014-12-20 | 47 | Male | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Minnesota, December 20 to 21, 20141 death · 1 injured · $5,000 · 1 event
- Astronomical Low Tide in Guam, December 20 to 21, 20141 death · 1 event
- High Surf in Hawaii, December 20 to 25, 201416 events
- Winter Storm and High Wind in Wyoming, December 20 to 22, 201480 kt wind · 10 events
- Flooding and Heavy Rain in Oregon, December 20 to 22, 20148 events
- Winter Storm and High Wind in Utah, December 20 to 22, 201465 kt wind · 7 events
- Heavy Snow in Idaho, December 20 to 21, 20147 events
- Avalanche and High Wind in Montana, December 20 to 24, 201460 kt wind · 7 events
- High Wind in Oregon, December 20 to 21, 201458 kt wind · 2 events
- High Wind in Washington, December 20 to 21, 201467 kt wind · 2 events
- Coastal Flood in California, December 20, 20141 event
- High Wind in Oregon, December 20 to 22, 201457 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549926, 549928, 549929, 549930, 549931, 549932, 549933, 549934.